California, 2014

Tornado and Winter Storm in California, March 28 to 30, 2014

March 28 to 30, 2014 · NWS STO · 4 events in 4 counties and zones

A Pacific front moved through interior Northern California March 28-30th which brought rain and heavy snow to the area. Increased shear and CAPE developed in the Sacramento Valley on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A Pacific front moved through interior Northern California March 28-30th which brought rain and heavy snow to the area. Increased shear and CAPE developed in the Sacramento Valley on the 29th. A supercell strengthened in the Central Sacramento Valley that afternoon that eventually produced an EF0 tornado near Nord, CA that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 28, 3:34 PM PST, 4 hours 26 minutes earlier.

Area forecast discussion, Mar 28, 3:34 PM PST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
434 PM PDT Fri Mar 28 2014

.Synopsis...
Showers along far northern California will spread southward
through the region tonight and Saturday. Heavy snow will be
likely over the Sierra Cascade range with thunderstorms possible
Saturday over the valley. Showers on Sunday with another round of
more steady precipitation Monday and Tuesday as a colder frontal
system moves through the region. Another storm system is due to
arrive late next week.

&&

.Discussion...
Weak high pressure has shifted eastward today as a deep low
pressure system approaches the West Coast. Its associated moisture
plume has begun to shift southward, the bulk of the precipitation
being observed along the Mendocino and Shasta-Trinity ranges, and
westward toward the coast. Temperatures this afternoon are ranging
from the upper 50s near Redding to the lower 70s in the Northern
San Joaquin Valley.

Plume of moisture will shift southward tonight through Saturday.
Look for precipitation to increase in coverage and intensity over
the north this evening, spreading south to the Interstate 80
corridor by early morning Saturday. Expect 0.50" to 1.25" of rain
across the Valley. The mountains could see 2 to 4 inches of
liquid equivalent. Snow levels will start between 6000-7000 ft
today, dropping to around 4000 ft by Saturday night. Look for
6-12" of snow accumulation above 5500 ft with this system, with
1-2 ft possible along the highest peaks.

Convection will again be a possibility behind the cold front. The
latest model runs have the cold frontal passage at around midday
across the area. We should see at least a few hours of clearing
in the afternoon to help fuel instability across most of the
Valley. Wind shear profiles are also favorable for rotating
updrafts when thunderstorms pop up. With most of the ingredients
lining up, it wouldnt be surprising if a few severe thunderstorms
and/or tornadoes pop up.

A much colder frontal system is forecast to push into northern
California on Monday bringing another round of rain and mountain
snow. Snow levels with this colder system will be much lower than
the weekend system at between 3000 and 4000 feet. Colder air
behind this front will bring even lower snow levels and the
possibility of more convection.

Dang

&&

.Extended Discussion (Tuesday through Friday)

A cold core low from the Gulf of Alask will bring showers
to the area on Tuesday. There could be some accumulating snow in
the mountains. Some snow showers are possible into the upper
foothills, and potentially lower. Instability from cold air aloft
could also bring a slight chance of thunderstorms in the
afternoon. South winds will be breezy over the valley and ridges
through Tuesday before tapering off Tuesday evening.

Ridging on Wednesday will bring drier and milder weather. Some
showers may linger in the mountains.

Another potentially wet system arrives late Thursday into Friday.
Models differ in details, but it looks like the wet period could
persist through Saturday. There is a general suggestion of drier
weather for Sunday and especially Monday, but there is still quite a
bit of uncertainty at this point. EK

&&

.Aviation...

MVFR valley ceilings and MVFR/IFR mountain ceilings over next 24 hours
with breezy south winds until 18z Saturday primarily over the
Sierra Nevada and eastern portion of the valley. -RA/-SN over
Coastal Range/Southern Cascades/Sierra Nevada/KRDD Friday.
Deteriorating ceilings with arrival of next system over next 24 hours
hours. Heavier precipitation across the area with main frontal band
after 06Z Saturday. Snow levels 5500-6500ft.

&&

.STO Watches/Warnings/Advisories...
winter storm warning from midnight tonight to 5 am pdt sunday
above 5500 feet in the west slope northern sierra nevada...
western plumas county/lassen park.

wind advisory until 7 am pdt saturday central sacramento
valley...northern sacramento valley.

&&
Hazardous weather outlook, Mar 28, 6:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI MAR 28 2014

CAZ013>019-063-064-066>069-291400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH NORTHERN CALIFORNIA
TONIGHT BRINGING RAIN AND MOUNTAINS SNOW.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE OVER THE SIERRA CASCADE RANGE SATURDAY AND
SATURDAY NIGHT. ANOTHER COLD WEATHER SYSTEM WILL PASS THROUGH
NORTHERN CALIFORNIA ON MONDAY AND MONDAY NIGHT. YET ANOTHER WEATHER
SYSTEM IS FORECAST TO MOVE THROUGH NORCAL AROUND FRIDAY OF NEXT
WEEK.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Special weather statement, Mar 28, 2:21 PM PST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
321 PM PDT FRI MAR 28 2014

CAZ013>019-063-064-066-067-291300-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
321 PM PDT FRI MAR 28 2014

...STORM SYSTEM TO IMPACT NORTHERN CALIFORNIA THROUGH EARLY
SUNDAY...

* IMPACTS: WET ROADS FOR THE VALLEY WITH WINTER LIKE CONDITIONS
  OVER THE MOUNTAINS. VALLEY THUNDERSTORMS MAY BRING LOCAL
  FLOODING, HAIL, GUSTY WINDS, AND POSSIBLY A TORNADO.

* CONFIDENCE: HIGH.

* TIMING: MODERATE PRECIPITATION ALONG THE NORTHERN MOUNTAINS WILL
  MOVE SOUTHWARD THROUGH THE REGION TONIGHT AND SATURDAY. THE
  BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE CENTRAL VALLEY
  SATURDAY AFTERNOON AND EVENING.

* PRECIPITATION: 0.50 TO 1.25 INCHES OF RAIN WILL BE POSSIBLE
  ACROSS THE VALLEY. LOCALLY HIGHER TOTALS WILL BE POSSIBLE IN
  THUNDERSTORMS. OVER THE MOUNTAINS, 1 TO 4 INCHES OF
  PRECIPITATION ARE EXPECTED.

* WIND: SOUTH WINDS 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL
  CONTINUE IN THE NORTHERN SACRAMENTO VALLEY THROUGH TONIGHT.

The radar

The Beale AFB radar (KBBX), 49 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

2 winter storm, 1 strong wind, 1 tornado. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
March 28, 8:00 PM PST to March 30, 12:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Snow levels dropped down near 3000 ft for the far Northern Sierra Nevada/Western Plumas County area on March 29th. Harkness Flat near Chester (6200 ft) received about 14 inches of new snow. Lassen Lodge (4200 ft) received approximately 20 inches of new snow.

Winter Storm, West Slope Northern Sierra Nevada

When
March 29, 2:00 AM PST to March 30, 5:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
COOP Observer

Snow levels dropped down to around 3500 ft for the Northern Sierra Nevada on March 29th. Blue Canyon received 11 inches of snow between 4pm PDT the 29th and 4am PDT the 30th. Sugarbowl Ski Resort reported 23-30 inches of new snow from the 24 hour period March 29-30. Kingvale spotter (6200 ft) reported 17 inches of new snow.

Strong Wind, Southern Sacramento Valley

When
March 29, 10:00 AM PST to 7:00 PM PST
Where
Southern Sacramento Valley forecast zone
Measured
17 kt (20 mph) measured gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Mesonet

During a wet/rainy day, breezy winds occurred on March 29th for the Southern Sacramento Valley, where winds gusted up to around 20 mph. A driver of a sedan was killed and the passenger was injured after a large oak tree fell on their vehicle. The event occurred around 12:20pm on Sunrise Blvd near Highland Ave in Citrus Heights, CA. Another driver in a minivan was injured after hitting the downed tree and striking a utility pole.

Tornado, Butte

When
March 29, 6:40 PM PST to 6:41 PM PST
Where
Butte County, 1.64 mi N of Anita
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.843, -121.974

At approximately 7:40pm, a trained spotter saw a funnel cloud associated with a supercell near Nord, CA while travelling on Highway 99 just east of Cana Highway. He witnessed the funnel cloud briefly touch down to the ground and then lift again. NWS storm survey found an uprooted tree in an orchard where the touchdown occurred, and swirl marks in the ground surrounding the tree. No injuries were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Southern Sacramento Valley2014-03-29MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyThe tornado archive for California, 2014Warnings in California, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508966, 508965, 508989, 508194.